Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Weight loss after controlled diet. Getting higher cold sensitivity and hair loss. Cause and cure?

Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5770 Questions

default
Posted on Mon, 28 Jan 2013 in Hair Loss
Question: I lost over 25 kilos in last 6 months with controlled and monitored diet & exercise, in general I am taking very nutritious food (no supplements & mainly vegetarian) and feel quite fit. However, over last 2-3 months I am loosing hair a lot and also have developed higher sensitivity to cold in this winter... is hair loss reversible and should I take Biotin supplement & will cold sensitivity reduce over time ?
doctor
Answered by Dr. Grzegorz Stanko 2 hours later
Hello!

Thank you for the query.

Higher cold sensitivity and hair loss can be caused by hypothyroidism. This happens when thyroid gland does not produce enough thyroid hormones. This result with whole body metabolism slow down. The most common reason is iodine deficiency but can be also caused by immune deficiency, some medicines (amiodarone), and many more.
The other symptoms which can be present are fatigue, dry, itchy skin, decreased sweating, constipations.
I suggest you to start your diagnostics with thyroid hormones level (TSH, FT3, FT4).
Hair loss can be also caused by improper diet, low ions, vitamins and proteins intake. So the next step is your diet verification.
You can also start taking Biotin, it can help.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Grzegorz Stanko 54 minutes later
My thyroid function tests are normal and I am taking nutritious diet under a certified dietition (Breakfast : fruit, milk, nuts & some veg protien sandwitch; Mid day: fruit; lunch: vegetable or protin with bread etc & salad; evening: fruit ; dinner: salad, vegetable/protein & bread; dinner time : milk)
doctor
Answered by Dr. Grzegorz Stanko 1 hour later
Hello!

When have you had your thyroid tests? If not recently, you should have it repeated as it could not be present before.Have you had any other tests like blood work?
I cannot see meat and fish in your diet. Meat contains bunch of vitamins, minerals, fats and amino acids not present in vegetables or milk. Moreover, proteins from meat are much better absorbed than from other foods. You have not mentioned calories amount every day. It is not only type of food but also amount of it which is important. Supplements can not supersede natural ingredients.

Hope this will help. Feel free to ask further questions.
Regards.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Grzegorz Stanko 40 minutes later
I got thyroid tests a couple of months ago. I am vegetarian so do not eat meat & I do eat eggs though. I am on 1700 - 1800 cal diet.
doctor
Answered by Dr. Grzegorz Stanko 15 minutes later
Hello!

Couple of month is long enough for thyroid secretion to get changed. Increased cold feeling is very characteristic for hypothyroidism so I would insist to have it checked again.
If you are vegetarian, you may be suffering from B12,folic acid or iron deficiency what results with anemia. It can be also a reason of your symptoms.
I suggest you to have also B12, folic acid, iron, ferritin, TIBC levels checked as well as full blood work. And according to the results, you should have one of mentioned supplementation.

Hope this will help.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Anemia

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

My heart flutters constantly. The doctors in the ER called them PVC and put me on a heart monitor to see why I'm having them so frequently. They are not painful just irritating.My blood pressure is low thyroid is good and I use to have anemia but that's good as well. All lab work came out good including X-rays So why is my heart skipping beats?

doctor1 MD

I have MS and several times a year, i take venefor infusions for anemia (not related to the MS). within a week of the infusion, my left foot always swells enormously and is painful to walk on. my doctors keep saying its not from the venefor, as venofer is just iron. However, I know this swelling occurs each time. Does venofer cause foot swelling?

doctor1 MD

hi i used to have anemia about a year ago. now i am all better, however, when i last checked my heart rate, it was in the 80s. i checked again today while sitting down cause i thought that the machines at walmart may be lying or i could of been a bit active before hand, however it still was in the 80s.

doctor1 MD

getting pain in some parts of chest in random time any type of injections for D3 and B12 and dose for same as per reports

doctor1 MD

Do you think at ESA therapy is a good option for a 90 yo male with CKD stage 3A? RBC count is 2.91; HGB 9.9; HCT 29.1; platelet count 104; GFR est non-AA 58; Micralb/Crea ratio (ug/mg creat) 59.0; Pt is always cold , extremely fatigued-sleeps 15...

doctor1 MD

I had routine bloodwork done and all tests came back normal except for a raised ferratin 575. When tested again 6 weeks later it came back at another high value 445. No other tests for inflammation were done. CBC with differential all normal. I'm...